Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 8, NWS Twin Cities, MN

May 9, 2023Chippewa County, Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 9, 2023, 2:45 PM CDT for Chippewa County, Lac qui Parle County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 2:45 PM CDT (19:45 UTC)
Expired
May 9, 2023, 3:15 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, MN, Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 2:50 PM CDTHAIL 14 Wsw Watson, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS53 KMPX 091945
SVRMPX
MNC023-073-092015-
/O.NEW.KMPX.SV.W.0008.230509T1945Z-230509T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Tue May 9 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lac qui Parle County in west central Minnesota...
  Northwestern Chippewa County in west central Minnesota...

* Until 315 PM CDT.

* At 245 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Watson, or 7 miles west of Montevideo, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Watson around 255 PM CDT.
  Milan around 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9569 4489 9577 4489 9584 4488 9585
      4487 9585 4487 9594 4515 9603
TIME...MOT...LOC 1945Z 180DEG 28KT 4494 9588 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
4 follow-up statements
557 
WWUS53 KMPX 091948
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
248 PM CDT Tue May 9 2023

MNC023-073-092015-
/O.CON.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Lac qui Parle MN-Chippewa MN-
248 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN LAC QUI PARLE AND NORTHWESTERN CHIPPEWA COUNTIES...

At 248 PM CDT, a severe thunderstorm was located near Watson, or 8
miles west of Montevideo, moving north at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Milan around 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9569 4489 9577 4489 9584 4488 9585
      4487 9585 4487 9594 4515 9603
TIME...MOT...LOC 1948Z 180DEG 28KT 4496 9588 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
058 
WWUS53 KMPX 092002
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Tue May 9 2023

MNC023-073-092015-
/O.CON.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Lac qui Parle MN-Chippewa MN-
302 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EASTERN LAC QUI PARLE AND NORTHWESTERN CHIPPEWA COUNTIES...

At 301 PM CDT, a severe thunderstorm was located near Milan, or 11
miles northwest of Montevideo, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Lac qui Parle and northwestern Chippewa Counties, including
the following locations... Big Bend City and Lac Qui Parle State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4494 9575 4496 9591 4515 9590 4515 9569
TIME...MOT...LOC 2001Z 180DEG 28KT 4507 9588 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
109 
WWUS53 KMPX 092007
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Tue May 9 2023

MNC073-092016-
/O.CAN.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Lac qui Parle MN-
307 PM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAC QUI PARLE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4515 9588 4515 9569 4494 9575 4495 9580
      4497 9583 4500 9583 4502 9587 4504 9589
TIME...MOT...LOC 2006Z 180DEG 28KT 4512 9588 

$$

MNC023-092015-
/O.CON.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Chippewa MN-
307 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN CHIPPEWA COUNTY...

At 306 PM CDT, a severe thunderstorm was located over Milan, or 14
miles northwest of Montevideo, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Watson, Big Bend City and Lac Qui Parle State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9588 4515 9569 4494 9575 4495 9580
      4497 9583 4500 9583 4502 9587 4504 9589
TIME...MOT...LOC 2006Z 180DEG 28KT 4512 9588 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
853 
WWUS53 KMPX 092012
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT Tue May 9 2023

MNC023-092022-
/O.EXP.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Chippewa MN-
312 PM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHIPPEWA COUNTY
WILL EXPIRE AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4515 9588 4515 9569 4494 9575 4495 9580
      4497 9583 4500 9583 4502 9587 4504 9589
TIME...MOT...LOC 2012Z 180DEG 28KT 4516 9588 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:39 PM CDT, 6 minutes earlier.

Area forecast discussion, May 9, 2:39 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
239 PM CDT Tue May 9 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 239 PM CDT Tue May 9 2023

KEY MESSAGES:

- Weakly forced environment with a weak warm front draped over
  southern MN/WI will keep isolated to scattered
  showers/thunderstorms in the forecast through Wednesday.

- A more organized but slow-moving system will impact the area
  starting Thursday and move across the area through the weekend,
  bringing more widespread rain and thunderstorms.

An area of showers and thunderstorms across southwestern MN is
slowly advancing northeast this afternoon. Expect this trend to
continue for the next several hours, with thunderstorms gradually
waning later this evening with loss of daytime heating. Given the
slow movement of these cells, some locally heavy rain is possible but
not to the degree that would result in flash flooding. Some storms
with the strongest updrafts could also contain hail, but an organized
severe threat is not expected.

Mid level heights will build Wednesday with a deep trough advancing
eastward across the southern Rockies. A few weak shortwaves cresting
the top of the Mississippi Valley ridge could spark a few storms
across southern MN Wednesday afternoon, but overall meager
instability should limit the coverage to 30-40 percent. Stronger
southeasterly flow should allow mixing of any morning stratus more
efficiently than today and temperatures should reach near 80 area
wide.

The trough over the west will close off an area of low pressure over
the western high Plains Thursday, which will then slowly advance
northeast toward the Upper Midwest by Saturday. Rounds of showers and
thunderstorms will occur through this period and PoPs remain high. A
warm and somewhat humid airmass Thursday should allow for some
instability to develop, despite poor lapse rates. Wind shear is also
quite weak. Not too excited for severe potential Thursday, but some
storms are certainly possible and pockets of greater instability
could lead to some hail or gusty winds. Widespread showers, east
winds, and cooler temperatures arrive late Friday into Saturday
night with the surface low likely remaining south in northern IA.

Northwest flow will follow for the rest of the period bringing back
tranquil weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue May 9 2023

Cigs are slowly rising this afternoon. It has scattered out over WI,
but remain stubbornly widespread across parts of MN. This has
prevented significant low level heating and subsequent rises and
scattering of cigs. MSP and MKT may remain in the high end MVFR or
low end VFR range for at least a few more hours. Scattered showers
and a few thunderstorms have developed across southwest MN and should
continue to build northeast for the rest of the day and into the
evening.

MSP...Cigs remain MVFR and could hover near the top end for at least
a few more hours. Occasional showers should move in after 22-23Z,
although a few here and there may develop before that time. There
could be some TS, but the probability is sufficiently low to keep out
of the TAF at this time.

/OUTLOOK FOR KMSP/
Thu...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE
10-15kts.
Fri...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE
10-15kts.
Sat...MVFR/RA likely, chc TS. Wind E to NE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, May 9, 2:08 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Tue May 9 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
208 PM CDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms, mainly this evening. Some
storms may produce small hail, but organized severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday through Saturday. A
few storms over Minnesota may be strong or severe on Thursday,
with the main hazards being large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated for tonight.

Borghoff

In the hours before

Special weather statement, May 9, 2:13 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 9 2023

MNZ064-092000-
Yellow Medicine MN-
213 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Yellow
Medicine County through 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Minneota, or 15 miles northwest of Marshall,
moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Clarkfield.

This includes U.S. Highway 59 between mile markers 87 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4481 9598 4481 9570 4463 9578 4463 9598
TIME...MOT...LOC 1913Z 188DEG 16KT 4466 9591

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:01 PM CDTSpecial Weather StatementMPXBlue Earth29 min
May 8, 7:08 PM CDTSpecial Weather StatementMPXMartin22 min
May 8, 7:30 PM CDTSpecial Weather StatementMPXRice30 min
May 8, 7:31 PM CDTSpecial Weather StatementMPXWaseca44 min
May 8, 7:32 PM CDTSpecial Weather StatementMPXFaribault43 min
May 8, 7:59 PM CDTSpecial Weather StatementMPXRice31 min
May 8, 8:02 PM CDTSpecial Weather StatementMPXFreeborn28 min
May 8, 8:23 PM CDTSpecial Weather StatementMPXGoodhue37 min
May 9, 1:11 PM CDTSevere Thunderstorm WarningMPXRedwood34 min
May 9, 2:13 PM CDTSpecial Weather StatementMPXYellow Medicine47 min
May 9, 3:37 PM CDTSpecial Weather StatementMPXPope53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.